Appendix E: Overdose Protocols

For more comprehensive information about overdose prevention and response, please visit the Overdose Prevention section of this website.

The following are suggestions for inclusion in OD Protocols, followed by sample protocols developed by SAPs:

1. Call 911

  • Calling 911 is important to ensure the safety of both the person who is ODing and, in the long run, the program.
  • The person responsible for calling 911 should do so from a quiet place so as not to raise safety concerns among telephone dispatchers. It is unnecessary to provide personal information about the person ODing to the 911 operator. Simply explain that someone has stopped breathing and that immediate assistance is needed.
  • One staff person should be designated to liaise with paramedics and/or law enforcement when they arrive.

2. At least 1-2 people should be designated to respond to the person who is experiencing the OD

  • Try to alert and/or awake the person by calling their name and/or rubbing their sternum bone.
  • Determine if the person is breathing and whether their heart is beating.
  • Ensure that their airway is clear.
  • Put the person in rescue position.
  • If naloxone is available, it should be used even in cases when the exact cause of the OD is unknown.
  • If the person has stopped breathing, rescue breathing is necessary even in cases when naloxone has been administered. People may need to take turns depending on how long it takes for the person to wake up/EMS to arrive.
  • If possible, ask friends or partners if they know what drugs the person has taken and how. This information may be helpful in assessing the total situation, however is only anecdotal at best. It is more important to assess if the person is breathing and whether the person is beating and to respond to the physical symptoms.

3. Someone will need to attend to other participants visiting the program.

  • Clearing the space is generally a good idea in order to ease responsibility for supervising other participants and to secure the space.
  • Ask anyone who came with the person experiencing the OD if they know about the drugs the person may have taken.
  • Sometimes one or two people who came with/know the person who is experiencing the OD may be allowed to stay.

4. If the person who has ODed regains consciousness before emergency services arrives, notify them about specifically what has happened, including whether naloxone was used, and/or 911 has been called.

5. Other participants should be notified when 911 is called and that police may be coming to the program.

6. Provide an opportunity to de-brief with staff as well as participants, if need be, after the incident in order to process the experience. Remember that drug users may have experienced and/or witnessed overdose before and a re-occurrence could raise trauma issues.

7. Document the incident in its entirety for monitoring and evaluation purposes.

Click here for Sample Overdose Protocols
Designed & Developed by Firefly Partners